Overall, treatment of psychostimulant toxicity should involve prompt supportive care and judicious use of specific agents. Good management relies upon early recognition and the initiation of supportive care in the emergency department. Unfortunately, some individuals avoid or delay seeking emergency care due to fears about negative legal ramifications associated with use of an illicit substance. It is important to seek emergency care when any of the following symptoms are present:

  • chest pain;

  • rapidly increasing body temperature;

  • psychotic features (hallucinations, severe paranoia, delusions or thought disorder);

  • behavioural disturbance to the extent that the individual may be at risk to themselves or others;

  • seizures; and

  • uncontrolled hypertension.
The role of gastric decontamination where toxicity develops from recent excessive oral doses is not established. Ipecac-induced emesis is not recommended (Krenzelok, McGuigan & Lheur, 1997). Gastric lavage is unlikely to be of benefit if instituted more than one hour after ingestion (Vale, 1997) and there is no evidence to support its use in these patients even if they present within one hour. The possible neurological and cardiovascular toxicity could make such an intervention potentially dangerous. Similarly, activated charcoal is unlikely to be of benefit if instituted more than one hour after ingestion (Chyka & Seger, 1997) and it is unclear whether earlier administration would be of any benefit.